Thursday, March 1, 2012

No More Daily Anti-Inflammatories!

Had to have a small procedure last week, which meant I had to stop taking anti-inflammatories the week before as they can increase the amount of bleeding and bruising, and guess what?? I felt really no different off them than on (other than my digestive system felt a whole lot more settled), so off them I will stay! My rheumatologist says that’s fine, as long as I’m feeling OK, and that I can always take them as needed, if necessary.

So yay re that!!!

And I’ve just cut my dose of Methotrexate down once again, this time to 15 mg. Soon, if all goes well, I’ll have to switch to the pill format, so I hope that doesn’t make me feel blech (I know that the pill form can do that, and the injections themselves already make me feel slightly nauseous — not the needle itself, per se, but the drug, I’m pretty sure).

But whatever I can do to take less meds, the better. Not to say I’m anti-drug, cause God only knows that’s not the case, it’s just I’d rather take the minimum necessary to feel optimal.

Make sense? I think it does, and I’m so thrilled that the Actemra is working well enough that I can cut back on other medications. Woohoo!

Monday, January 23, 2012

A Revised Migraine Plan

Soooooo. After three migraines in three days, I realize I need to rethink my plan to cut back totally on one of my migraine meds.

I'd originally been taking five 25 mg tablets of Topamax each day, and slowly, very slowly, over months, I've managed to cut that back to one 25 mg tablet each day. And all was going well. Surprisingly well. Supremely well. Happy-making well.

Until this past week, that is, when I cut out 3 days worth of those tablets (on Monday, Wednesday and Friday). That wasn't unusual per se; it's the sort of schedule I've used all along to get down to the one pill/day. But this time, my body said, "NOOOOOOOOO!" loudly and clearly, and the migraines started.

Needless to say, I'll start back on that one pill every day schedule again...

Sigh, but, hey, whatever really. It's better than five.

Saturday, January 21, 2012

Feeling Normal

Went to see my rheumatologist last week. Not because there was a problem, but because I've been feeling so good!

She had mentioned before I went on Actemra (aka tocilizumab) last spring that we might be able to cut back the dose of Methotrexate I'm taking if everything went well. And it has been going well. For about the last 3 months, I've been feeling normal. That feels so odd to me after 2 years of not feeling normal, but there it is. My hands, my feet — normal. I can even walk to the subway, some 25 minutes, and my feet aren't aching by the time I get there. Woohoo! It's an amazing feeling. I still have the odd twinge here and there: Just the other day I walked home from the subway and when I got home, one of my toes all of a sudden decided it was time to freak out and hurt, but whatever! That is such a rare occurrence now, it's something I can just ignore.

So I made an appointment and said I wanted to cut back on the Methotrexate. She talked to me about how I was feeling and did a physical exam and agreed that it would be fine to try. She said we'd do it in 5 mg intervals, so I just cut back to 20 mg this week. If all goes well, we take it down to 15 and so on. And once it's below 15, if we get to that stage, we'll switch to the pill form of the drug, instead of the injection. She did make it clear to me, though, that while short-term studies show that Actemra is just as effective on its own as it is in combination with Methotrexate, there are no long-term studies yet. But I know we'll closely monitor how things are going, both with physical exams and X-rays, so I'm feeling good about cutting back.

Quite frankly, I'm thrilled to be cutting back on any of the multiple drugs I take! I've also, slowly, very slowly, been cutting back on my migraine meds and this week have finally started going some days without any. So far, so good! I'd love to cut a number of meds from my daily schedule permanently if I can, so fingers crossed!

Let's face it, the less drugs I have to take to maintain good health and mobility the better.

Sunday, January 1, 2012

I'm Back!

I know, I know, it's been freakin' ages since I last posted anything here, and I'm sorry for my prolonged absence.

Things have just been rather odd in my life the last few months — non-RA related, I'm glad to say — and I've just, well, disengaged to be honest.

But enough of that.

Happy New Year's to you all! I have been silently following along with those of you who have blogs, really!

On the RA front, I'm actually doing very well. I'm still doing the Actemra-infusion thing (aka tocilizumab), once a month. For the past couple of months, I've felt more or less normal. Yes, you heard me correctly: normal. It's kind of freakish actually. I've had the odd pain in my hands and twinge in my knees and feet, but really hardly at all.

In fact, I'm going to email my rheumatologist to make an appointment to talk to her about cutting back on my dose of Methotrexate. When I started taking the Actemra, she mentioned that that might be a possibility, depending on how things went. It would be good, because I have to say, taking it has now come to make me feel ill. Not ill because of the needle, I don't think, but because of the thought of the drug, which started, again I just think, because the drug itself makes me feel slightly nauseated. So, a combination of the physiological and psychosomatic, I'm pretty sure, but there you go.

In other drug news — walking pharmaceutical stew that I am — I've been cutting way back on my migraine medications slowly but surely, since I rarely get them anymore, and when I do, my acute medication takes care of them quickly. I'm down to just 25 mg of Topamax each day and hardly any Verapamil. Yay! Hoping to get that down to nothing in the next couple of months. The fewer drugs at this point, the better. Would that it could be nothing…

:) L

P.S. The pic is of my sister and me. Cute, no?

Sunday, April 10, 2011

Second Actemra Infusion

So I had my second Actemra (tocilizumab) infusion, on Wednesday and NO BRUISE!

I took everyone's advice and really put pressure on the spot for like 5 minutes or more after the needle was removed and held my arm up in the air, and it worked!!!

At least, I'm assuming that's what did it, especially since the needle seemed to hurt even more going in this time. Go figure.

Will report back after the next round if it works again.

In the meantime, it seems my hips aren't aching the same way, so I think (said with caution), that the Actemra is starting to work!

And re side effects, I didn't have a headachy feeling quite to the same extent for the two days after the way I did the first time. Could be because this time out, I made sure to drink more during and after the infusion. Who knows?

:) L

Monday, March 28, 2011

Updates and Future Outlook

1. My CRP (C-Reactive Protein) levels are elevated.

My rheumatologist's receptionist called me a couple of weeks back on her orders to ask me a) am I flaring? b) am I sick?

Um, I would say flaring, because I stopped taking Enbrel and hadn't started Actemra till some 3 weeks later and was getting more and more sore. So, yes, I could have told pretty much anyone that my bloodwork would be screwed up.

I told the receptionist that (not exactly those words, that would be rude; I merely said, hey, gap in drug usage, equals sore feet and loose legs, blah, blah...).

A few days later, the receptionist called back to say, "Doctor says, 'Hang in there, and get your bloodwork done again just before your next infusion.'"

Will do! At this point I can't quite tell yet if the Actemra's taking effect. My hips are even aching at times, which is concerning, just because, hey, who wants to be in pain? And if aching gets worse that's pain. But I know it can take time for drugs to work, and there's still lots of time for that to happen.

2. New work is on the horizon.

I will be very busy soon. In addition to the work I'm doing as editor of special issues at House & Home, I'm also going to be the new book editor of Chatelaine magazine for the time being! I am beside myself with excitement – I get to work on something new and a subject matter that I absolutely adore! Unfortunately, that means I won't likely have the time to post very often at all, or even have a chance to visit blogs very often. I will check in as often as I can, but I just wanted to give you all a head's up and not let you think I just dropped off the face of the earth or didn't care any more! I'm still here and will pop by when and as often as I can!

:) L

P.S. Don't forget to look for the new Kitchens & Baths issue of House & Home on newsstands and digitally today, March 28!

Tuesday, March 22, 2011

All Clear on the Cholesterol Front

The cholesterol situation is NOT a crisis, according to my family doctor.

I was puzzled when she said that because my rheumatologist had referred me to her with the request that she send me to a specialist for my cholesterol since the Actemra (tocilizumab) infusions would likely increase my borderline levels.

But to quell my concerns, my family doctor showed my the handy-dandy chart she used to come to her quick conclusion.

Entitled the "10-Year Coronary Disease Risk Assessment," it took into account things like my age, bloodwork results, smoking, diabetic and blood pressure statuses, and added up all the corresponding points, charted a percentage and spat out (OK, not literally, but sounds fun!) a figure that clearly indicated I'm in the low-risk category.

Whew! Ben & Jerry's, here I come! (Just kidding! Or at least somewhat kidding.) My doctor says we'll check my cholesterol again in six months just in case and go from there.

Okey-dokey. I am good with that.